ROBERT S. BAR, M.D.; HENRY E. WILSON, M.D., F.A.C.P.; ERNEST L. MAZZAFERRI, M.D.
Two patients developed severe hypomagnesemia, hypocalcemia, and hypokalemia as a result of renal wasting of magnesium and potassium shortly after being treated with large doses of gentamicin. When therapy with gentamicin was discontinued renal loss of magnesium and potassium ceased, and serum calcium, magnesium, and potassium returned toward normal. Serum immunoreactive parathyroid hormone levels were inappropriately low during the episodes of hypocalcemia. Both patients represent examples of hypomagnesemic hypocalcemia induced by inappropriate magnesuria, possibly caused by gentamicin. These observations suggest that serum calcium, magnesium, and potassium should be monitored during gentamicin therapy.
ROBERT S. BAR, HENRY E. WILSON, ERNEST L. MAZZAFERRI. Hypomagnesemic Hypocalcemia Secondary to Renal Magnesium Wasting: A Possible Consequence of High-Dose Gentamicin Therapy. Ann Intern Med. 1975;82:646–649. doi: 10.7326/0003-4819-82-5-646
Download citation file:
Published: Ann Intern Med. 1975;82(5):646-649.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use